MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134804
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 12/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi product analysis lab received the device for evaluation on 18-dec-2025.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) procedure with a thermocool smarttouch sf catheter and suffered a pericardial effusion which required a pericardiocentesis and prolonged hospitalization.After the procedure was completed, the physician checked intracardiac echocardiography (ice) post procedure and noticed a large pericardial effusion.They did not show symptoms or drop in blood pressure at this point.The physician confirmed the pericardial effusion on x-ray as well as on ultrasound.Pericardiocentesis was performed and 600cc of blood was drained.The physician consulted with a surgeon, and they were going to observe the patient.The bleeding had stopped and the patient was stable and was soon to be in recovery.The bwi products in the body at the time of the event were a soundstar catheter, pentaray catheter, decanav catheter, and a thermocool smarttouch sf catheter.Other devices used during the procedure were the carto 3 system and smartablate generator.The information received indicated that the physician¿s opinion on the cause of this adverse event was procedural complication.The outcome of the adverse event was improved.The patient required extended hospitalization because of overnight stay for observation.Relevant tests/laboratory data was that act was > 400 throughout procedure.Other relevant history/preexisting condition was coronary artery disease.The energy used when the adverse event occurred was radio frequency (rf).No service was needed for the equipment.The procedural act was greater than 400 throughout the procedure.The sheath and the catheters were exchanged twice.One transseptal puncture site was performed during the procedure.The number of performed ablations was 123.Type of delivered energy was rf for each group of performed ablations.No ablation was performed within the pulmonary veins.Ablations performed outside the pulmonary veins was 123.Prior to noting the pericardial effusion, ablation was performed.No evidence of steam pop.The flow setting used was 2 for mapping, 8 for below 30 watts energy delivered, and 15 for above 31 watts energy delivery.The correct catheter settings were selected on the generator.No issues with flow rate change at the start of ablation.No error messages observed on biosense webster equipment during the procedure.The settings for power and time were 50 watts for 20 seconds, 30 watts for 30 seconds on anterior mitral line.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial fibrillation (afib) procedure with a thermocool smarttouch sf catheter and suffered a pericardial effusion which required a pericardiocentesis and prolonged hospitalization.The device evaluation was completed on 24-dec-2025.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and revision of all device features were performed.Visual inspection revealed no damage or anomalies on the device.The device was connected to carto 3 system and an ablation cycle was performed, no force, magnetic, noise, temperature or impedance issues were found.Additionally, device was deflected and irrigated during the test and no issues were observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.The information received indicated that the physician¿s opinion on the cause of this adverse event was procedural complication.The outcome of the adverse event was improved.The instructions for use (ifu) states the following recommendations: when using the catheter with conventional systems (such as fluoroscopy or intracardiac echocardiography), with the carto¿ 3 system, careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.Catheter advancement should be done under direct imaging guidance.Do not use excessive force to advance or withdraw the catheter when resistance is encountered.The firmness of the braided tip dictates that care must be taken to prevent perforation of the heart.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23886054
Report Number2029046-2025-04289
Device Sequence Number15818706
Product Code LPB
UDI-Device Identifier10846835010176
UDI-Public(01)10846835010176(17)280805(10)31716981L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134804
Device Lot Number31716981L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2025
Supplement Date Received by Manufacturer12/24/2025
Initial Report FDA Received Date12/24/2025
Supplement Report FDA Received Date01/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/06/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7FR DECAN,11P,F,2.4MMLE,282MM,; CARTO® 3 SYSTEM; PENTARAY NAV ECO 7FR, F, 2-6-2; SMARTABLATE GENERATOR; SOUNDSTAR ECO GE 10F CATHETER; UNK SHEATH
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age73 YR
Patient SexMale
Patient Weight67 KG